Friday, June 10, 2011

Blurry Vision

It's been an odd week.  I have found that the further along in chemo I get, the harder it gets.  OK, so you don't need an rocket scientist to figure that one out.  However, I had sort of scheduled my days depending on the "buzz" I get from the decadron in order to help me get things done.  The sleeplessness and extra energy helped counteract the days of lethargy.

However, last weeks treatment never gave me the buzz.  That's OK, because I really didn't like it, but still, it was nice to be able to catch up on things.  One of my Noble Circle Sister's who has been fighting a particularly nasty form of breast cancer longer than I have (well, she's been on chemo longer than I have) told me that after some time, the decadron didn't give her the energy either.  Today is the first day in a week which I have actually been able to stay up during the day and haven't gone to bed by 8:30 p.m.  This is my week off, so hopefully, I'll be able to get myself back in order before starting the next cycle next week.

I was beginning to get concerned.  You see, I went to my oncologist on Tuesday and was dumbfounded to have him say that I could stop.  While my markers have been falling, I was thinking that he would want them to be below 30.  I looked at him and told him so as well as telling him I'd prefer that they be 0 (not realistic) but would like them to be around 18  which isn't really a magic number, but the point at which I stopped when I was on Taxol in 1998. 

Granted...my eyesight continues to get worse, my hands and feet are VERY numb (I can't feel my feet at all when I'm barefoot on a carpet).  I have rashes on my arms, like gloves...in addition to the other side effects of Abraxane. 

I asked him what he thought about having me go one more round, a series of three weekly IVs.  He said that he often has patients ask him to continue for six more months.  I told him that wasn't realistic, but what about one more course, only because I wanted the markers to be a little lower so that my body could clean up the rest.  He told me that he was fine with that, that there was no right or wrong answer, but that he had watched me for years in the 40s (well, only a couple of years I think) and that he felt that my body was beginning to cry uncle. 

True.  It is.  At least with the fatigue I've had.  While I find it important to be able to participate in my treatment, sometimes I think that calling the shots is a bit scary.  I was wondering yesterday if I would be able to go for three more rounds.  Of course, preparing for my daughter's graduation and the party did take a lot out of me. 

Still...I could be done.  However, I think I am making the right choice.  One more, then I'll be done.  Hopefully, the pain in my hip will go away and I'll figure out some way to be able to be mobile and do the things I like doing.  One woman said that Abraxane was a horrible drug and that it ages you 20 years.  Frankly, I'd prefer to be aged 20 years rather than dead.  I am going to have to figure this one out and work hard at regaining my health.  Ah, the challenges of cancer survivors!  Figuring out the future can be a very foggy picture indeed!

1 comment:

  1. Sorry I'm only catching up on your posts now. I'm repeatedly struck by how you educate yourself and actively participate in your treatment. I think of my parents and the, granted less serious, health issues they've dealt with and how they take a vague "ok, if you say so" attitude with their doctors. They can't even really tell me what's going on some times. Fight the fight and cus when appropriate. Oh, and fuck cancer.

    ReplyDelete